Illinois, 2019

Strong Wind in Illinois, March 30, 2019

March 30, 2019 · NWS PAH · 12 events in 12 counties and zones

Strong northwest winds gusted from 40 to 45 mph behind a strong cold front. The peak wind gust at the Carbondale and Carmi airports was 45 mph.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong northwest winds gusted from 40 to 45 mph behind a strong cold front. The peak wind gust at the Carbondale and Carmi airports was 45 mph. The strong winds were mainly along and south of a line from Carbondale to Carmi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 1:26 PM CST, 34 minutes earlier.

Area forecast discussion, Mar 30, 1:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
226 PM CDT Sat Mar 30 2019

.SHORT TERM...(Tonight through Monday night)
Issued at 224 PM CDT Sat Mar 30 2019

At 19Z, the cold front was bearing down on the Wabash river, and
further south, had just made passage at KCGI and KPOF. Temps have
already fallen into the 40s behind the front, in our northwest
counties. There is a ribbon of dew points pushing 60F along/just
ahead of the front, near the Ohio river, and lightning detection
shows activity starting to increase a little, as expected, along
and ahead of the front. This should continue, esp for western Ky,
as the front pushes east, as depicted by the SPC SWODY1 outlook
(marginal/slight risk east) and latest swomcd. The front should
make passage by the end of the day, effectively ending any svr
threat, but until then, damaging winds/large hail cannot be
completely ruled out from a stronger/svr storm. Locally heavy
rain/lightning continue to be storm hazards as well.

Cold air will filter in behind the front, and while temps will be
sub freezing as early as tonight, clouds and wind should preclude
Saturday night frost formation. The coldest day/night will be Sunday-
Sunday night, as surface high pressure moves in/overhead, and skies
clear and winds diminish. Widespread lows in the upper 20s Sunday
night support the inherited Freeze Watch.

.LONG TERM...(Tuesday through Saturday)
Issued at 224 PM CDT Sat Mar 30 2019

Surface high pressure holds its strongest grip for the first part of
the long term forecast. As it slides off to the east with time,
expect a gradual warming trend, with near seasonal norms starting
out for Tuesday highs/lows nr 60/40...moderating thru the 60s/40s
(some southern locations may push 70/50) thru the remainder of the
week.

By Thursday, dry weather will give way to a fast moving system that
races across the Plains in the zonal flow, and bee-lines toward the
mid Mississippi river valley. It will spread showers and potentially
a few thunderstorms as it makes its passage Thursday night into
Friday.

Given the still zonal flow, temps shouldn't drop too much behind
this system passage, as we head into early next weekend.

&&

.AVIATION...
Issued at 224 PM CDT Sat Mar 30 2019

MVFR cigs/vsbys with showers may temporarily restrict to IFR at
times, as a cold front makes passage this afternoon. This includes
the possibility of a thunderstorm. After the surface front's passage
by this evening, it will take another 6 hours or so for the upper
trof to make passage. Until that occurs, expect a continuation of
restricted base ceilings, which may mean for much of the night for
all but KMVN, which could see its clearing before daybreak. Winds
will shift to the northwest and north behind the front, and be
gustier during daylight hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Watch from Sunday evening through Monday morning for
     ILZ081>094.

MO...Freeze Watch from Sunday evening through Monday morning for
     MOZ087-108>112-114.

IN...Freeze Watch from Sunday evening through Monday morning for
     INZ085>088.

KY...Freeze Watch from Sunday evening through Monday morning for
     KYZ001>022.

&&
Hazardous weather outlook, Mar 30, 1:51 PM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
251 PM CDT Sat Mar 30 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
251 PM CDT Sat Mar 30 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms remains in the afternoon forecast,
mainly for western Kentucky, until a cold front can make its
passage by day's end. Isolated strong to severe storms are
possible, with damaging winds the primary severe weather hazard,
should a severe storm occur. Heavy rain and lightning will also
pose thunderstorm hazards.

Strong southwest winds will gust 25 to 35 mph ahead of the front,
while north to northwest winds will gust 30 to 40 mph behind the
front late this afternoon into early this evening.

A brief, light freeze is possible throughout the region late
tonight. Lingering cloud and wind expected for most of the area
through the bulk of the night should inhibit widespread frost
from developing.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several hours of sub-freezing temperatures are forecast Sunday
night into early Monday morning. Clear skies, and light winds,
will combine with the cold to promote widespread frost formation
that may impact agricultural interests. A Freeze Watch is in
effect and may be referenced for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall and wind this afternoon are
appreciated.

In the hours before

Special weather statement, Mar 30, 12:16 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
116 PM CDT SAT MAR 30 2019

KYZ002>006-MOZ112-301900-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-Hickman KY-
Mississippi MO-
116 PM CDT SAT MAR 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HICKMAN...
CARLISLE...MCCRACKEN...SOUTHERN BALLARD...NORTHWESTERN GRAVES AND
EAST CENTRAL MISSISSIPPI COUNTIES UNTIL 200 PM CDT...

At 115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wyatt, or 8 miles west of Bardwell, moving northeast at 65 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Paducah, Bardwell, Lone Oak, Wyatt, West Paducah, Lovelaceville,
Kevil, and Blandville.

LAT...LON 3672 8919 3688 8931 3717 8878 3714 8873
      3714 8870 3711 8861 3710 8859 3708 8857
      3707 8857 3703 8851
TIME...MOT...LOC 1815Z 238DEG 55KT 3685 8917

York

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Alexander forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Massac forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Jackson forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Union

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Union forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Williamson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Johnson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Pope forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Saline forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
Gallatin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, White

When
March 30, 2:00 PM CST to 7:00 PM CST
Where
White forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807608, 807609, 807610, 807611, 807612, 807613, 807614, 807615, 807616, 807617, 807618, 807619.